Many medications have the side effect of weight gain. Even for medications that are designed to treat exactly the illnesses associated with obesity, weight gain can be a problem. Medications commonly associated with weight gain include those used to treat mental health issues, high blood pressure and diabetes, just to name a few.
Medications that Cause Weight Gain
Many medications that cause weight gain are prescribed because the doctor is more concerned with the primary condition he or she is attempting to treat rather than weight problems. However, weight gain can actually contribute to your health problems. Many medications used to treat depression and other mental health conditions frequently result in added pounds. For example, antidepressants such as Paxil, Elavil and Remeron are known to have weight gain as a listed potential side effect. Other medications used for mental health conditions, such as bipolar disorder, that cause weight gain include Depakote, Zyprexa, Thorazine, lithium and amitriptyline.
Medications that cause weight gain are not limited to psychiatric drugs. In fact, many drugs that are used to treat diabetes also cause increased weight. For example, insulin can cause increased pounds, particularly long-acting insulin. Other diabetes medications associated with weight gain include Actos, Prandin, Diabinese and Insulase.
Other health conditions that have medications associated with weight gain include high blood pressure, birth control, seasonal allergies and oral corticosteroids used to treat inflammation. Often, losing the weight that comes from long term use of medications can be very difficult. As a result, it is a good practice to be aware of all the side effects that come with all of the medication you are taking. And if your weight gain is caused by your medication, 30 minutes of cardiovascular exercise might offset the extra pounds.
– The Alternative Daily